Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 199, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2024, 6:44 PM CDT for Knox County, Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 6:44 PM CDT (23:44 UTC)
- Expired
- May 21, 2024, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, MO
The radar
The St Louis radar (KLSX), 199 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:10 PM CDT | HAIL 1 | 5 S Edina, MO | |
| May 21, 7:11 PM CDT | TSTM WND DMG | 5 Nne Novelty, MO | Tree down south of Edina. Time based on radar. |
| May 21, 7:24 PM CDT | HAIL 0.7 | Knox City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:56 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
608
WUUS53 KLSX 212344
SVRLSX
MOC103-220030-
/O.NEW.KLSX.SV.W.0199.240521T2344Z-240522T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
644 PM CDT Tue May 21 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
* Until 730 PM CDT.
* At 644 PM CDT, a severe thunderstorm was located near La Plata,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Edina, Knox City, Colony, Hurdland, and Novelty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.
&&
LAT...LON 4006 9195 3995 9221 3995 9234 4013 9234
4030 9203 4030 9195
TIME...MOT...LOC 2344Z 238DEG 44KT 3999 9240
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore3 follow-up statements
251
WWUS53 KLSX 220012 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
712 PM CDT Tue May 21 2024
MOC103-220030-
/O.CON.KLSX.SV.W.0199.000000T0000Z-240522T0030Z/
Knox MO-
712 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL KNOX COUNTY...
At 712 PM CDT, a severe thunderstorm was located near Edina, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edina, Knox City, Colony, and Novelty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4006 9195 3998 9217 4003 9225 4013 9228
4030 9203 4030 9195
TIME...MOT...LOC 0012Z 238DEG 36KT 4011 9214
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore229
WWUS53 KLSX 220020
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
720 PM CDT Tue May 21 2024
MOC103-220030-
/O.CON.KLSX.SV.W.0199.000000T0000Z-240522T0030Z/
Knox MO-
720 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN KNOX COUNTY...
At 719 PM CDT, a severe thunderstorm was located over Knox City,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edina, Knox City, and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4006 9195 4002 9209 4007 9217 4017 9217
4027 9204 4030 9195
TIME...MOT...LOC 0019Z 238DEG 44KT 4016 9203
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore835
WWUS53 KLSX 220030
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
730 PM CDT Tue May 21 2024
MOC103-220039-
/O.EXP.KLSX.SV.W.0199.000000T0000Z-240522T0030Z/
Knox MO-
730 PM CDT Tue May 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX COUNTY WILL
EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of eastern Knox County and northwestern Lewis County.
&&
LAT...LON 4006 9195 4002 9209 4007 9217 4017 9217
4027 9204 4030 9195
TIME...MOT...LOC 0029Z 238DEG 44KT 4022 9191
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:32 PM CDT, 12 minutes earlier. Its key messages:
- A line of severe thunderstorms will impact the entire region tonight with most of the severe weather centered on this evening. All severe weather hazards will be possible throughout the region, but the greatest threat of damaging winds, large hail, and tornadoes (including a strong tornado) will be focused across central and northeast Missouri and west central Illinois.
- Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening.
- Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures.
Area forecast discussion, May 21, 6:32 PM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 632 PM CDT Tue May 21 2024 .KEY MESSAGES... - A line of severe thunderstorms will impact the entire region tonight with most of the severe weather centered on this evening. All severe weather hazards will be possible throughout the region, but the greatest threat of damaging winds, large hail, and tornadoes (including a strong tornado) will be focused across central and northeast Missouri and west central Illinois. - Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening. - Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures. && .SHORT TERM... (Through Late Wednesday Night) Issued at 200 PM CDT Tue May 21 2024 It is the waiting game at this hour early this afternoon. Instabilitycontinues to grow with heating, and most of the CWA is characterized by MLCAPE of 1500-2000+ J/KG but capped as well with a decent warm layer above 850 mb. An axis of very unstable air and MLCAPE of 3000+ J/KG focused ahead of the cold front across eastern KS into far NW will be the genesis zone and the latest GOES imagery is already showing deepening convective cu/towers and storm initiation. Thunderstorms should erupt from NW MO into far eastern KS within the next few hours and favorable deep layer shear of 55+ kts and the aforementioned CAPE suggests they will quickly become severe with supercells favored. The supercell storms will move quickly east-northeast and should grow in coverage into a broken line, tracking into central and northeast MO in the 6-8 pm time frame. This line will then track quickly to the east- southeast through the evening with MLCAPE values of 2000+ and robust deep layer shear maintaining the severe threat across the ENTIRE AREA until it exits the CWA in southeast MO and far southwest IL near 06-07z. Deep layer shear vectors have a fairly large orthogonal component to the advancing cold front/forcing suggesting that the line should at least be composed of semi- discrete supercells into late evening with merger potential suggesting localized upscale growth in severe bowing line segments/clusters. All severe weather hazards will be possible throughout the CWA, but the greatest potential for high- end severe weather including very large hail greater than 2 inches in diameter, wind gusts possibly of 80+ mph, and tornadoes including a strong tornado will reside this evening across central and northeast MO and west-central IL. In this area the instability will be greatest during the duration of the event and there is a short window of slightly better low-level hodograph curvature. The low-level winds veer through the evening diminishing hodograph curvature and resulting in more of a straight-line profile in the low-levels which is less favorable in general for supercell tornadoes, unless good deviant motion occurs. 0-3km shear vectors would also support tornado potential with linear structures and QLCS processes as well. The cold front will settle into southern MO and southern IL on Wednesday. A well-defined progressive short wave trof will move through the mid-upper MS Valley Wednesday afternoon and evening and this will aid in showers and thunderstorms generally focused south of I-70 and especially across southeast MO and southern IL in proximity to the frontal zone. While there appears to be some severe potential in the afternoon and evening, the greatest instability is forecast at this time to reside south of the CWA and this would suggest that is where the greatest severe threat will be favored as well. Wednesday will also be 10-15 degrees cooler with the area largely in the post-frontal air mass. Glass && .LONG TERM... (Thursday through Next Tuesday) Issued at 200 PM CDT Tue May 21 2024 An unsettled pattern will persist into early next week with progressive west-southwest flow aloft forecast. While there continue to be some differences in the guidance suite with details, this flow regime will be feature periodic shortwaves tracking within the flow and traversing the area and frontal boundaries attendant with them wavering north to south and across the area. This will result in frequent shower and thunderstorm chances, however dry time will be frequent as well. Currently Friday and Sunday have the greatest precipitation potential but not all day rains. High temperatures are a bit uncertain and could vary depending on clouds and timing of the rain. Our current forecast is a bit cooler than the previous one and generally lies in the lower quartile of the NBM range, and suggests warmer highs more into the 80s is certainly quite possible. Glass && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 628 PM CDT Tue May 21 2024 Thus far the coverage of storms has been much less than previously anticipated. That said we still expect showers and storms to impact the terminals this evening but have less confidence in the intensity and flight categories. The new TAFS have less thunderstorm wind but still retain a period of IFR flight conditions when the stronger thunderstorms move east across the area this evening and impact the terminals. In the wake of the thunderstorms, there will a westerly wind shift and VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 21, 6:37 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 637 PM CDT Tue May 21 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222345- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 637 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered severe thunderstorms are possible across the area, mainly this evening. The primary severe threat is damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each day through Monday. A few severe storms are possible across southeast Missouri and southern Illinois on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:52 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 53 min |
| May 21, 6:55 PM CDT | Tornado Warning | LSX | Knox | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.